Alert archive / Nevada / Wind Advisories in 2008
Wind Advisory 25, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Dec 23, 2008, 2:31 PM PST for 4 counties in Nevada. It took effect at Dec 24, 2008, 7:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2008, 2:31 PM PST (22:31 UTC)
- In effect from
- Dec 24, 2008, 7:00 PM PST
- Expired
- Dec 25, 2008, 7:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Lander County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KLKN 232231 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 231 PM PST TUE DEC 23 2008 ...GUSTY WINDS TO AFFECT NORTHERN AND CENTRAL NEVADA CHRISTMAS EVE AND EARLY CHRISTMAS DAY... .A STRONG COLD FRONT WILL MOVE THROUGH THE STATE ON CHRISTMAS DAY. AHEAD OF THIS COLD FRONT...GUSTY WINDS ARE EXPECTED TO DEVELOP ACROSS NORTHERN AND CENTRAL NEVADA WEDNESDAY EVENING AND CONTINUE INTO EARLY THURSDAY MORNING. WITH WIND GUSTS UP TO 55 MPH POSSIBLE...WIDESPREAD BLOWING AND DRIFTING OF SNOW THAT HAS FALLEN OVER THE PAST WEEK WILL OCCUR...WHICH WILL CAUSE AREAS OF REDUCED VISIBILITY. IN ADDITION...THESE STRONG WINDS WILL POSE A HAZARD PARTICULARLY TO HIGH PROFILE VEHICLES TRAVELING ALONG AREA ROADWAYS CHRISTMAS EVE AND COULD ALSO CAUSE SOME POWER OUTAGES. WINDS WILL SUBSIDE BEHIND THE COLD FRONT EARLY CHRISTMAS DAY. NVZ032-034-036-241515- /O.NEW.KLKN.WI.Y.0025.081225T0300Z-081225T1200Z/ SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS... LEE...RUBY LAKE...BATTLE MOUNTAIN 231 PM PST TUE DEC 23 2008 ...WIND ADVISORY IN EFFECT FROM 7 PM WEDNESDAY TO 4 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 7 PM WEDNESDAY TO 4 AM PST THURSDAY. GUSTY WINDS WILL DEVELOP AHEAD OF A STRONG COLD FRONT WEDNESDAY EVENING AND CONTINUE THROUGH EARLY THURSDAY MORNING. SUSTAINED WINDS BETWEEN 25 AND 35 MPH WITH GUSTS UP TO 55 MPH ARE LIKELY. WINDS WILL LESSEN BEHIND THE COLD FRONT EARLY THURSDAY MORNING. THESE STRONG WINDS WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING OF SNOW THAT HAS BEEN DEPOSITED ON THE GROUND OVER THE PAST WEEK. WINDS WILL BE PARTICULARLY STRONG OVER THE HIGHEST MOUNTAIN PEAKS... WITH 80 MPH WIND GUSTS POSSIBLE ALONG THE CREST OF THE RUBY MOUNTAINS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NVZ013-035-037-241515- /O.NEW.KLKN.WI.Y.0025.081225T0300Z-081225T1500Z/ NORTHERN NYE COUNTY-WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL... AUSTIN...EUREKA...DIAMOND VALLEY 231 PM PST TUE DEC 23 2008 ...WIND ADVISORY IN EFFECT FROM 7 PM WEDNESDAY TO 7 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 7 PM WEDNESDAY TO 7 AM PST THURSDAY. GUSTY WINDS WILL DEVELOP AHEAD OF A STRONG COLD FRONT WEDNESDAY EVENING AND CONTINUE THROUGH EARLY THURSDAY MORNING. SUSTAINED WINDS BETWEEN 25 AND 35 MPH WITH GUSTS UP TO 55 MPH ARE LIKELY. WINDS WILL LESSEN BEHIND THE COLD FRONT THURSDAY MORNING. THESE STRONG WINDS WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING OF ANY SNOW THAT HAS BEEN DEPOSITED ON THE GROUND IN RECENT DAYS. WINDS WILL BE PARTICULARLY STRONG OVER THE HIGHEST MOUNTAIN PEAKS WHERE 80 MPH WIND GUSTS ARE POSSIBLE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JM
1 follow-up statement
000 WWUS75 KLKN 241134 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 334 AM PST WED DEC 24 2008 ...GUSTY WINDS TO AFFECT NORTHERN AND CENTRAL NEVADA CHRISTMAS EVE AND EARLY CHRISTMAS DAY... .A STRONG COLD FRONT WILL MOVE THROUGH THE STATE ON CHRISTMAS DAY. AHEAD OF THIS COLD FRONT...GUSTY WINDS ARE EXPECTED TO DEVELOP ACROSS NORTHERN AND CENTRAL NEVADA THIS EVENING AND CONTINUE INTO EARLY THURSDAY MORNING. WITH WIND GUSTS UP TO 55 MPH POSSIBLE...WIDESPREAD BLOWING AND DRIFTING OF SNOW THAT HAS FALLEN OVER THE PAST WEEK WILL OCCUR...WHICH WILL CAUSE AREAS OF REDUCED VISIBILITY. IN ADDITION...THESE STRONG WINDS WILL POSE A HAZARD PARTICULARLY TO HIGH-PROFILE VEHICLES TRAVELING ALONG AREA ROADWAYS CHRISTMAS EVE. WINDS WILL SUBSIDE BEHIND THE COLD FRONT EARLY CHRISTMAS DAY. NVZ032-034-036-242345- /O.CON.KLKN.WI.Y.0025.081225T0300Z-081225T1200Z/ SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS... LEE...RUBY LAKE...BATTLE MOUNTAIN 334 AM PST WED DEC 24 2008 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST THURSDAY. GUSTY WINDS WILL DEVELOP AHEAD OF A STRONG COLD FRONT THIS EVENING AND CONTINUE THROUGH EARLY THURSDAY MORNING. SUSTAINED WINDS BETWEEN 25 AND 35 MPH WITH GUSTS UP TO 55 MPH ARE LIKELY. WINDS WILL LESSEN BEHIND THE COLD FRONT EARLY THURSDAY MORNING. THESE STRONG WINDS WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING OF SNOW THAT HAS BEEN DEPOSITED ON THE GROUND OVER THE PAST WEEK. WINDS WILL BE PARTICULARLY STRONG OVER THE HIGHEST MOUNTAIN PEAKS... WITH 80 MPH WIND GUSTS POSSIBLE ALONG THE CREST OF THE RUBY MOUNTAINS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES. DRIVERS ARE ADVISED TO USE EXTRA CAUTION. $$ NVZ013-035-037-242345- /O.CON.KLKN.WI.Y.0025.081225T0300Z-081225T1500Z/ NORTHERN NYE COUNTY-WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL... AUSTIN...EUREKA...DIAMOND VALLEY 333 AM PST WED DEC 24 2008 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST THURSDAY. GUSTY WINDS WILL DEVELOP AHEAD OF A STRONG COLD FRONT THIS EVENING AND CONTINUE THROUGH EARLY THURSDAY MORNING. SUSTAINED WINDS BETWEEN 25 AND 35 MPH WITH GUSTS UP TO 55 MPH ARE LIKELY. WINDS WILL LESSEN BEHIND THE COLD FRONT THURSDAY MORNING. THESE STRONG WINDS WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING OF ANY SNOW THAT HAS BEEN DEPOSITED ON THE GROUND IN RECENT DAYS. WINDS WILL BE PARTICULARLY STRONG OVER THE HIGHEST MOUNTAIN PEAKS WHERE 80 MPH WIND GUSTS ARE POSSIBLE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS ARE ADVISED TO USE EXTRA CAUTION. $$ LW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 23, 2:59 AM PST, 11 hours 32 minutes earlier.
Area forecast discussion, Dec 23, 2:59 AM PST, 11 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 259 AM PST TUE DEC 23 2008 .SYNOPSIS...PERIODS OF UNSETTLED WEATHER CAN BE EXPECTED THROUGH THE REMAINDER OF THE WEEK. A WINTER STORM WILL AFFECT THE REGION CHRISTMAS EVE AND CHRISTMAS DAY...WITH MODERATE SNOW ACCUMULATIONS POSSIBLE ACROSS NORTHERN AND CENTRAL NEVADA. && .SHORT TERM...TODAY THROUGH CHRISTMAS DAY. LIGHT SNOW FELL ALL LAST EVENING AND INTENSIFIED A BIT BEFORE MIDNIGHT IN THE ELKO AND SPRING CREEK AREAS. APPEARS LASTEST GFS AND NAM MODELS HIT ON THIS VERY WELL. MODELS SHOWING A WEAK EMBEDDED SHORT WAVE MOVING THROUGH EASTERN NV ATTM. AROUND MIDNIGHT...BEGAN SEEING SOME RENEWED DEVELOPMENT NEAR WINNEMUCCA. MODELS ALSO DEPICT ANOTHER WAVE TO MOVE THROUGH EARLY THIS MORNING THROUGH THE DAY. PRECIPITATION BANDING DOES DIFFER BETWEEN THE AFOREMENTIONED MODELS WITH THIS SECONDARY WAVE. GFS SHOWS A DEEPER WAVE THAT WILL PLACE EMPHASIS OF PRECIP OVER CENTRAL LANDER/EUREKA COUNTIES AND HIGHWAY 50 WHILE NAM MODEL SUGGESTS A TRACK ALONG AND SOUTH OF INTERSTATE 80 IN NORTHERN LANDER/EUREKA COUNTIES. NAM IS ALSO MORE GENEROUS WITH THE PRECIP AMOUNTS...NEARLY DOUBLE THE GFS 0.2 INCHES QPF BETWEEN 12Z AND 18Z. WILL SEE HOW DEVELOPMENT OCCURS OVER THE NEXT COUPLE HOURS. SHORT TERM MODELS ARE IN GOOD AGREEMENT THROUGH CHRISTMAS DAY. INTERMITTENT PERIODS OF SNOWFALL ARE IN THE FORECAST THROUGHOUT. AT BEST...VERY WEAK SHORTWAVE RIDGING FROM WED 00Z THROUGH WED 12Z WILL ALLOW FOR A BREAK BEFORE A PROJECTED SIGNIFICANT CHRISTMAS STORM ROLLS IN. WITH THE WEAK RIDGING BEGINNING TO DISSOLVE WEDNESDAY...AN OVERRUNNING SET-UP IS PLAUSIBLE WITH LIGHT SNOW ACROSS MUCH OF THE REGION. BEST CHANCE WILL BE OVER NW NV WEDNESDAY AFTERNOON. MODELS ARE SHOWING A CUT-OFF LOW DEVELOPING OFF SOUTHERN CALIFORNIA AS THE FLOW ALOFT SPLITS. THE STRONGEST JET FEATURE WILL BE WELL SOUTH OF THE STATE ASSOCIATED WITH THE CUT- OFF FEATURE. THIS LEADS TO AN ISSUE OF DRAWING SOME OF THE PROPOSED MOISTURE AWAY FROM THE LKN FORECAST AREA. HOWEVER...ANTICIPATING SOME JET INTERACTION WITH THE NORTHERN BRANCH TO THE TUNE OF 90KTS AT H7 CHRISTMAS EVE NIGHT. FRONTAL PASSAGE AT THIS TIME IS EXPECTED TO OCCUR CHRISTMAS DAY. ATTM THE SYSTEM APPEARS TO MOVE RATHER RAPIDLY THROUGH THE REGION...SO VALLEY AMOUNTS MAY TOP OUT AT 6 INCHES. HOWEVER 6 TO 12 INCHES OF NEW SNOW IS POSSIBLE ABOVE 6500 FEET BETWEEN CHRISTMAS EVE AND LATE CHRISTMAS DAY. THE FORECAST IS ON TRACK. IF NEXT MODEL RUN IS CONSISTENT WITH LAST RUN...WATCH MAY BE WARRANTED FOR COMBINATION OF STRONG WINDS AND SNOW AMOUNTS. FOR THE TIME BEING...WILL ADJUST POPS TEMPS AND WIND AS NEEDED TO TREND TOWARDS WARNING CRITERIA FOR THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. MAIN EMPHASIS AT THE BEGINNING OF THE LONG TERM WILL BE THE CONTINUATION OF A DEEP COLD /MINUS 17 DEG C/ UPPER TROUGH POSITIONED ACROSS THE CWA THURSDAY NIGHT INTO FRIDAY. WEAK EMBEDDED SHORT WAVES WITHIN THE UPPER TROUGH WILL PROVIDE ENOUGH LIFT TO GENERATE SCATTERED SNOW SHOWERS THURSDAY NIGHT INTO FRIDAY WITH A GRADUAL DECREASE IN AREAL COVERAGE AS THE UPPER TROUGH DRIFTS TOWARD THE INTERMOUNTAIN WEST LATER FRIDAY. SPEAKING OF THE UPPER TROUGH...THE MODEL COMPARISON SUGGESTS THE ECMWF IS AT LEAST 12 HOURS SLOWER IN TRANSITIONING THE UPPER TROUGH EASTWARD TOWARD THE INTERMOUNTAIN WEST THAN THE GFS. REVIEW OF THE CANADIAN GLOBAL/UKMET ALSO FAVOR THE SLOWER ECMWF SOLUTION WHICH HPCS MODEL DIAGNOSTIC DISCUSSION IS LEANING TOWARD FOR MODEL CONSENSUS. STRONG WAA OCCURRING BENEATH MID LEVEL HEIGHT RISES AS FLOW BECOMES MORE WEST TO NORTHWEST WILL KEEP A LAYER OF MOISTURE ACROSS THE CWA THROUGH MUCH OF THE WEEKEND. WITH SURFACE TEMPERATURES MODERATING... ANY PRECIPITATION WILL BE IN THE FORM OF A MIX OF RAIN/SNOW SHOWERS ESPECIALLY IN THE VALLEYS. THE UPPER FLOW IS EXPECTED TO REMAIN NEARLY ZONAL KEEPING ANY ARCTIC AIRMASS INTRUSIONS WELL NORTH AND EAST OF THE CWA THROUGH THE MIDDLE OF NEXT WEEK. .AVIATION...WATER VAPOR IMAGERY CURRENTLY INDICATING A SHORT WAVE PIVOTING THROUGH NORTHERN NEVADA WHICH IS SUPPORTING SCATTERED SNOW SHOWERS AND PATCHY MVFR/IFR CONDITIONS AT BOTH WMC/EKO EARLY THIS MORNING. VFR CONDITIONS IN PLACE FURTHER SOUTH AT ELY/TPH. SHORT WAVE MOVES EAST OF THE CWA DIMINISHING THE THREAT OF SNOW SHOWERS AND RESULTING IN VFR CONDITIONS AT ALL TAF SITES THIS AFTERNOON INTO TONIGHT. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 92/92/89
Hazardous weather outlook, Dec 23, 3:25 AM PST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 325 AM PST TUE DEC 23 2008 NVZ013-030>037-241130- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 325 AM PST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED SNOW SHOWERS WILL CONTINUE TODAY ACROSS MUCH OF THE AREA. SHOWERS WILL TAPER OFF BY EARLY EVENING PROVIDING FOR COLDER OVERNIGHT TEMPERATURES. SOME LOCATIONS WILL DIP INTO THE SINGLE DIGITS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF SNOWFALL WILL CONTINUE THROUGH THE WEEKEND. A WINTER STORM IS SETTING UP TO AFFECT THE REGION CHRISTMAS EVE AND CHRISTMAS DAY. 3 TO 6 INCHES OF VALLEY SNOW IS POSSIBLE ACROSS MOST OF NORTHERN AND CENTRAL NEVADA...1 TO 2 FEET OF SNOW IS POSSIBLE FOR THE MOUNTAINS OF NORTHERN NEVADA. GUSTY WINDS WILL ALSO ACCOMPANY THIS STORM SYSTEM WHICH WILL LEAD TO WIDESPREAD BLOWING AND DRIFTING SNOW CHRISTMAS DAY. DEPENDING ON THE EXACT TRACK OF THIS STORM SYSTEM...VALLEY SNOW AMOUNTS COULD POTENTIALLY BE HIGHER THAN WHAT IS CURRENTLY EXPECTED. TRAVELERS ON OR AROUND CHRISTMAS DAY ARE URGED TO USE CAUTION AND TO MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND SNOWFALL AMOUNTS ACCORDING TO STANDARD OPERATING PROCEDURES. LW
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 3:23 PM PST | Winter Storm Watch | LKN | Elko, Eureka, Lander, White Pine | 23 hr |
| Dec 23, 3:23 PM PST | Winter Storm Warning | LKN | Elko, Eureka, Humboldt, Lander, White Pine | 53 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.